Getting ready to intubate? Let’s pray they don’t DESATurate!

You head over to bed 44 to meet the BLS crew as they start telling you about an 82 year old man who has been having trouble breathing and is “confused” as per his family.  His oxygen saturation when you check is 76% and quicker than you can say “sepsis”, the eager resident has popped the grey airway box open and is setting up to intubate.

You slap the NRB on and turn the O2 up all the way.  So why is the resident so focused on finding and placing a nasal cannula too?!

Apneic oxygenation (AO) is used to extend the time until critical arterial desaturation (SaO2 88-90%) following cessation of breathing/ventilation that occurs during intubation.  AO, similar to our other RSI preparation, premedication, and positioning, is used to optimize the patient prior to the first intubation attempt.

First demonstrated by anesthesiologists over 50 years ago, the alveoli of the lungs will continue to take up oxygen even in the absence of active breathing.  AO focuses on increasing a patient’s oxygen saturation through “nitrogen washout” in first the alveoli, and then throughout the circulation.  This effectively replaces the nitrogen one inhales in normal atmospheric air with oxygen and increases the patient’s overall oxygen storage in both the lungs (95% of a person’s natural reservoir) and bloodstream.  Maximizing pre-oxygenation provides us an additional buffer of time for “safe apnea” during oral intubation.  In a 2011 article in the Annals of Emergency Medicine, Weingart et al outline recommendations to reduce the risk of hypoxemia during emergency tracheal intubations which include emphasis on:

Pre-oxygenation for every patient

  • Nasal Cannula set at 15 L/min is the most effective method of AO
  • Non-rebreather mask at rates as high as possible
  • HOB elevated 20-30 degrees or Reverse Trendelenburg in suspected C-spine injuries
  • Minimum of 3 minutes total or 8 deep breaths, if possible

Take home:  Keep in mind the acronym “NO DESAT” which stands for “Nasal Oxygen During Efforts Securing A Tube”.  A nasal cannula with high flow rates should be placed on every patient prior to endotracheal intubation and left in place during attempts in order to reduce the risk of hypoxemia and deterioration.

AMA after Narcan – Is it safe?

In comes a 34-year-old male who is obtunded with pinpoint pupils and breathing at five times a minute; likely due to heroin abuse.  He wakes up after Narcan is appropriately administered, but now he wants to leave.  What is the risk of death if he leaves?  Do we restrain him against his will to monitor him for possible recurrent respiratory depression?

We have some pre-hospital literature that looked into this issue.  The studies looked at patients who refused care after pre-hospital providers administered Narcan for a suspected opiate overdose.  They then searched the death registry to see if those patients later died after refusing care (transport to the hospital).

Wampler et al. looked at 552 patients and found that no one died until at least 4 days later (1).  These deaths four days later were unlikely to be from the initial overdose.  A second study recently published in March of 2016 had 205 patients and showed only one death in 24 hours (2).  Two others died in the 30-day follow up period which again were not likely due to the initial overdose.  Combining the numbers from these two studies equates to 1/757 (0.13%) deaths.

There are limitations with all studies, but death seems unlikely after refusal of care post-narcan administration.  However, our practice should not change as it relates to monitoring patients for about 4 hours to those willing.  Recurrent respiratory depression is a real concern particularly seen in those patients who abuse long acting opiates.  Despite this, some patients who have the capacity to make decisions may not choose the wisest care plan and may leave AMA.  We must still make considerable attempts at providing substance abuse referrals and other appropriate resources as these patients are in great need of help.

Post by: Joe Bove  (@jjbove08)

  1. Wampler D, Molina D, McManus J, Laws P, Manifold C. No deaths associated with patient refusal of transport after naloxone-reversed opioid overdose. Prehosp Emerg Care. 2011;15(3):320-324.
  2. Levine M, Sanko S, Eckstein M. Assessing the Risk of Prehospital Administration of Naloxone with Subsequent Refusal of Care. Prehosp Emerg Care. March 2016:1-4.

Throwin’ shade at the POKER Trial

There’s been a lot of chatter in the twitterverse surrounding the recent release of the POKER Trial out of Australia comparing ketofol with propofol for procedural sedation.  Their primary outcomes were looking at respiratory complications, including apnea, desaturation or hypoventilation; with secondary outcomes of hypotension and patient satisfaction.  They report “ketofol and propofol resulted in a similar incidence of adverse respiratory events requiring intervention by the sedating physician.” While this is true based on their data, when you start breaking down the airway interventions, propofol did require more instances of the patient requiring assisted ventilation with a BVM.  Call me crazy, but to me that seems a little more of an intervention than just turning up the oxygen flow on the nasal cannula.  Propofol also had a greater rate (8%) of hypotension (SBP<90) when compared to ketofol (1%), and while there were no clinically significant outcomes related to this hypotension, I think it’s still important to note.  It seems like a lot of shade is being thrown (definition here) at ketofol after this trial, but I haven’t closed the door on ketofol yet.  I would still give ketofol a chance, I much prefer not having to bag my shoulder reductions as the propofol wears off and while a BP of 70/40 may not stroke them out in front of you, it still gets my heart rate up a bit.

Post by: Terrance McGovern DO, MPH (@drtmcg)